Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Entropy, stability and harmonic map flow


Authors: Jess Boling, Casey Kelleher and Jeffrey Streets
Journal: Trans. Amer. Math. Soc. 369 (2017), 5769-5808
MSC (2010): Primary 53C43, 53C44
DOI: https://doi.org/10.1090/tran/6949
Published electronically: April 24, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Inspired by work of Colding-Minicozzi (2012) on mean curvature flow, Zhang (2012) introduced a notion of entropy stability for harmonic map flow. We build further upon this work in several directions. First we prove the equivalence of entropy stability with a more computationally tractable $ \mathcal {F}$-stability. Then, focusing on the case of spherical targets, we prove a general instability result for high-entropy solitons. Finally, we exploit results of Lin-Wang (2008) to observe long time existence and convergence results for maps into certain convex domains and how they relate to generic singularities of harmonic map flow.


References [Enhancements On Off] (What's this?)

  • [1] Steven J. Altschuler and Matthew A. Grayson, Shortening space curves and flow through singularities, J. Differential Geom. 35 (1992), no. 2, 283-298. MR 1158337
  • [2] Yun Mei Chen and Wei Yue Ding, Blow-up and global existence for heat flows of harmonic maps, Invent. Math. 99 (1990), no. 3, 567-578. MR 1032880, https://doi.org/10.1007/BF01234431
  • [3] Tobias H. Colding and William P. Minicozzi II, Generic mean curvature flow I: generic singularities, Ann. of Math. (2) 175 (2012), no. 2, 755-833. MR 2993752, https://doi.org/10.4007/annals.2012.175.2.7
  • [4] James Eells and Andrea Ratto, Harmonic maps and minimal immersions with symmetries: Methods of ordinary differential equations applied to elliptic variational problems, Annals of Mathematics Studies, vol. 130, Princeton University Press, Princeton, NJ, 1993. MR 1242555
  • [5] James Eells Jr. and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109-160. MR 0164306, https://doi.org/10.2307/2373037
  • [6] William B. Gordon, Convex functions and harmonic maps, Proc. Amer. Math. Soc. 33 (1972), 433-437. MR 0291987, https://doi.org/10.2307/2038076
  • [7] Matthew Grayson and Richard S. Hamilton, The formation of singularities in the harmonic map heat flow, Comm. Anal. Geom. 4 (1996), no. 4, 525-546. MR 1428088, https://doi.org/10.4310/CAG.1996.v4.n4.a1
  • [8] Richard S. Hamilton, A matrix Harnack estimate for the heat equation, Comm. Anal. Geom. 1 (1993), no. 1, 113-126. MR 1230276, https://doi.org/10.4310/CAG.1993.v1.n1.a6
  • [9] Richard S. Hamilton, Monotonicity formulas for parabolic flows on manifolds, Comm. Anal. Geom. 1 (1993), no. 1, 127-137. MR 1230277, https://doi.org/10.4310/CAG.1993.v1.n1.a7
  • [10] Jürgen Jost, Yuanlong Xin, and Ling Yang, The regularity of harmonic maps into spheres and applications to Bernstein problems, J. Differential Geom. 90 (2012), no. 1, 131-176. MR 2891479
  • [11] Fanghua Lin and Changyou Wang, The analysis of harmonic maps and their heat flows, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2008. MR 2431658
  • [12] G. Perelman, The entropy formula for the Ricci flow and its geometric applications, arXiv:0211159 [math.DG].
  • [13] R. T. Smith, The second variation formula for harmonic mappings, Proc. Amer. Math. Soc. 47 (1975), 229-236. MR 0375386, https://doi.org/10.2307/2040238
  • [14] Michael Struwe, On the evolution of harmonic maps in higher dimensions, J. Differential Geom. 28 (1988), no. 3, 485-502. MR 965226
  • [15] Michael E. Taylor, Partial differential equations: Basic theory, Texts in Applied Mathematics, vol. 23, Springer-Verlag, New York, 1996. MR 1395147
  • [16] Yongbing Zhang, $ \mathcal {F}$-stability of self-similar solutions to harmonic map heat flow, Calc. Var. Partial Differential Equations 45 (2012), no. 3-4, 347-366. MR 2984136, https://doi.org/10.1007/s00526-011-0461-4

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C43, 53C44

Retrieve articles in all journals with MSC (2010): 53C43, 53C44


Additional Information

Jess Boling
Affiliation: Department of Mathematics, Rowland Hall, University of California, Irvine, California 92617
Email: jboling@uci.edu

Casey Kelleher
Affiliation: Department of Mathematics, Rowland Hall, University of California, Irvine, California 92617
Email: clkelleh@uci.edu

Jeffrey Streets
Affiliation: Department of Mathematics, Rowland Hall, University of California, Irvine, California 92617
Email: jstreets@uci.edu

DOI: https://doi.org/10.1090/tran/6949
Received by editor(s): July 3, 2015
Received by editor(s) in revised form: February 10, 2016
Published electronically: April 24, 2017
Additional Notes: The second author was supported by an NSF Graduate Research Fellowship DGE-1321846
The third author was supported by the NSF via DMS-1301864 and a Sloan Foundation Fellowship
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society